Does the contraceptive patch stop periods?

Helen Burkitt, Senior Sexual Health Nurse at SH:24
Written by Helen Burkitt. Senior Sexual Health and Contraception Nurse

The patch can make periods more regular, lighter and less painful. Or if you want to, you can use it to stop bleeding completely.

During the first few months of using the patch, it’s common to experience some bleeding and spotting. This should settle over time. If it carries on for more than the first 3 months, talk to the person who prescribed your patch. They might ask you to take a pregnancy test or an STI test and check that you’re up-to-date with your cervical screenings (smear tests). They might also suggest an internal examination to check the neck of your womb.

When you’re using the patch, you will not get your normal period because the patch stops your normal menstrual cycle. You can get a withdrawal bleed. This is a light bleed that happens when you have your patch-free week. It happens because the amount of hormones in your body is reduced when you have the patch off for a few days.

If you want to have a regular bleed that’s similar to a period, then every 3 weeks (21 days), have a break of 4 or 7 days. Do not wear a patch during this break. You’ll have a withdrawal bleed during the break.

If you do not want to have a regular bleed, you can keep using the patch without taking a break. This is safe to do as long as you change to a new patch every 7 days.

If you have been using the patch without taking a break for more than 4 weeks, you might start to get some spotting. If this lasts more than 4 days in a row, take off the patch and have the patch-free break for 4 or 7 days. After this break, you can carry on using the patch without a break.


Helen Burkitt, Senior Sexual Health Nurse at SH:24
Written by Helen Burkitt. Senior Sexual Health and Contraception Nurse
Reviewed by Dr Paula Baraitser. Medical Director

Contraception

Read all our posts about contraception.